Lake Huron, 2011

Marine Thunderstorm Wind in Lake Huron, June 6, 2011

June 6, 2011 · NWS APX · 1 event in 1 county or zone

Thunderstorms moved off of the Northeast Lower Michigan coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms moved off of the Northeast Lower Michigan coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 6, 6:00 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 6, 6:00 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
700 PM EDT MON JUN 6 2011

.SYNOPSIS.../ISSUED AT 351 PM/

A WARM FRONT WILL SLOWLY LIFT NORTH INTO NORTHERN MICHIGAN TONIGHT.
THIS FRONT WILL USHER IN INCREASING HEAT AND HUMIDITY THROUGH
MIDWEEK...AS WELL AS PROVIDE SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. THE THREAT FOR PRECIPITATION WILL END ON THURSDAY AS
A COLD FRONT SWEEPS THROUGH THE REGION...USHERING IN COOLER AND
DRIER WEATHER BY THE END OF THE WORK WEEK.

NS

&&

.SHORT TERM.../ISSUED AT 351 PM/...TONIGHT

THE NORTHERN MICHIGAN CONVECTIVE COMPLEXITY CONTINUES THROUGH THE
OVERNIGHT AS DIFFUSE FRONTAL FEATURES INTERACT WITH AN INCREASINGLY
MOIST AIR MASS. LEADING EDGE OF DEEPER MOISTURE EASILY IDENTIFIED
(SEE MID AND UPPER 60 DEW POINTS BACK ACROSS WISCONSIN) THIS
AFTERNOON AS NORTHWEST TO SOUTHEAST BROKEN LINE OF SHOWER AND
THUNDERSTORMS CUTTING ACROSS LAKE MICHIGAN AND SOUTHWEST LOWER
MICHIGAN. SURGE OF LOW LEVEL THETA-E WILL CONTINUE TO ADVANCE
NORTHEAST ACROSS THE AREA THIS EVENING...WITH PWAT VALUES SURGING
ABOVE ONE INCH. DEEPER MOISTURE SET TO INTERACT WITH SLOW
NORTHWARD MOVING SOUTHWEST LAKES WARM FRONT AND DIFFUSE (AND
FURTHER WEAKENING) COLD FRONT/TROUGH AXIS DROPPING SOUTHEAST OUT
OF WESTERN ONTARIO AND MINNESOTA. EXPECT INITIAL MOISTURE SURGE TO
CONTINUE TO DEVELOP SOME SCATTERED SHOWER AND STORM ACTIVITY
THROUGH LATER THIS AFTERNOON...WITH AN INCREASE IN COVERAGE EARLY
THIS EVENING AS ABOVE FEATURES AND WEAKISH LOW LEVEL JET AXIS
COMBINE FORCES. AS ALWAYS WITH CONVECTION...CONFIDENCE IN JUST HOW
THINGS WILL UNFOLD REMAINS EXCEEDINGLY LOW...AND WILL REFRAIN FROM
GOING LIKELY WORDING DESPITE MOST GUIDANCE SUGGESTING OTHERWISE.
THAT SAID...BEST INSTABILITY AXIS REMAINS ALONG AND SOUTH OF THE
MIGHTY MAC THIS EVENING...SO FORECAST WILL BE TAILORED IN THIS
DIRECTION.

AS FOR SEVERE POTENTIAL...NEARLY ALL OF NORTHERN MICHIGAN REMAINS
HIGHLIGHTED UNDER A SLIGHT RISK IN LATEST RENDITION OF THE STORM
PREDICTION CENTERS CONVECTIVE OUTLOOK. WHILE MID LEVEL WIND FIELDS
NOT OVERLY IMPRESSIVE (BEST MID LEVEL JET CORE REMAINS NORTH)...ML
CAPES NEARING 2K J/KG AND DISTINCT POSSIBILITY OF CONGEALING COLD
POOLS FROM ANTICIPATED UPSTREAM THUNDERSTORM DEVELOPMENT LATER
THIS AFTERNOON MAY DRIVE AN MCS ACROSS OUR AREA THIS EVENING...
WITH LARGE HAIL AND DAMAGING WINDS A POSSIBILITY. CONFIDENCE IN
THIS HAPPENING REMAINS VERY LOW...SO WILL NOT EXPLICITLY MENTION
SEVERE WEATHER IN THE TEXT OF THE FORECAST.

OTHERWISE...A RATHER MILD NIGHT IS EXPECTED...WITH READINGS IN THE
50S AND 60S.

MSB

&&

.LONG TERM.../ISSUED AT 351 PM/...TUESDAY AND BEYOND

TUESDAY...SUBTLE WARM FRONTAL SIGNATURE LIFTS INTO LOWER MICHIGAN AS
MID/UPPER LEVEL RIDGE AXES BUILD ACROSS THE UPPER GREAT LAKES.
STEEP MID LEVEL LAPSE RATES ASSOCIATED WITH ELEVATED MIXED LAYER
ALSO OVERSPREAD THE FORECAST AREA.  GUIDANCE HAVING SOME SERIOUS
ISSUES WITH BOUNDARY LAYER MOISTURE DEPICTION HOWEVER...STARTING
WITH GFS MID 70S DEW POINTS INTO TVC/CAD THIS EVENING (ALONG WITH A
STRATUS DECK)...NAM-WRF MID 70S DEW POINTS TUESDAY AFTERNOON AND
RESULTANT 5000+J/KG UNCAPPED MLCAPE VALUES ALSO LOOK...WE'LL CALL IT
UNREALISTIC (AND TYPICAL NAM-WRF MISBEHAVIOR).  GFS ON THE OTHER
HAND LOOKS TOO DRY IN SPOTS (AND TOO COOL WHERE IT FAILS TO MIX OUT
ITS DEPICTED STRATUS DECK...SUCH AS AT CAD) AND THUS HAS A FAIR BIT
MORE CAPPING.  SUSPECT REALITY AS USUAL LIES SOMEWHERE IN THE
MIDDLE...MODIFYING FORECAST SOUNDINGS FOR A DEW POINT PROFILE EVEN A
COUPLE DEGREES ABOVE THE GFS PRETTY MUCH ELIMINATES THE CINH WITH
MLCAPE VALUES ABOVE 2500J/KG FOR A 87/66 PARCEL OVER NORTHERN
LOWER.  SO AFTER WHAT WILL PROBABLY BE A DRY MORNING...COULD SIMPLY
SEE SOME POP-UP CONVECTION WITH DAYTIME HEATING WITH LAKE BREEZES
SERVING TO FOCUS SOME CONVECTIVE POTENTIAL.  LOW CHANCE POPS WILL BE
USED TO COVER THIS...TOO UNCERTAIN TO GO ANYTHING HIGHER.  CONTINUED
WARM AND CONSIDERABLY MORE HUMID TUESDAY AFTERNOON.  ACTIVITY SHOULD
WANE DURING THE EVENING...WITH POSSIBLY ANOTHER ROUND MOVING IN
OVERNIGHT AS THUNDERSTORMS THAT DEVELOP UPSTREAM AND ROLL EAST ALONG
VEERING LOW LEVEL JET.

WEDNESDAY...SHORT WAVE ENERGY LIFTING NORTHEAST OUT OF THE NORTHERN
PLAINS AND INTO NORTHWEST ONTARIO WEDNESDAY...ASSOCIATED SURFACE LOW
TRACKS EAST ALONG A WARM FRONT FROM NORTHERN MINNESOTA INTO LAKE
SUPERIOR.  THIS ALSO DRAGS A COLD FRONT INTO WESTERN UPPER/WISCONSIN
DURING THE AFTERNOON.  SO POTENTIALLY TWO CHANCES FOR PRECIPITATION
WEDNESDAY...ONE DURING THE MORNING WITH WHATEVER REMAINS FROM
OVERNIGHT CONVECTION (MAINLY EASTERN UPPER/NORTHWEST LOWER)...THEN
POSSIBLY ANOTHER ROUND HEADING INTO WEDNESDAY EVENING AS COLD FRONT
CROSSES EASTERN WISCONSIN (MORE WIDESPREAD PROBABILITIES FOR
PRECIPITATION).

THURSDAY...COLD FRONT WILL BE DROPPING THROUGH LOWER MICHIGAN DURING
THE DAY THURSDAY...WITH A PUSH OF COOLER/DRIER AIR INTO NORTHERN
MICHIGAN.  THIS WILL (FINALLY) DIMINISH THE THREAT FOR SHOWERS/
THUNDERSTORMS...MAY STILL BE SOME RAIN CHANCE DURING THE MORNING
THURSDAY AT LEAST ACROSS NORTHERN LOWER MICHIGAN BUT WILL GO DRY ALL
AREAS FOR NOW AND ADJUST FOR FRONTAL TIMING WITH LATER FORECASTS.

EXTENDED FORECAST (FRIDAY THROUGH MONDAY)...LARGE SCALE PATTERN
HEADING INTO THE EXTENDED PERIODS OF THE FORECAST FEATURE AN
EXPANSIVE HEAT RIDGE ACROSS THE SOUTHEAST QUADRANT OF THE CONUS...
WITH MORE OF A QUASI-ZONAL MEAN FLOW ACROSS THE NORTHERN TIER OF
STATES. ANOTHER DISTURBANCE COMING OUT OF THE WESTERN U.S. WILL
CROSS THE PLAINS STATES FRIDAY...AND HEAD TOWARD THE UPPER GREAT
LAKES/OHIO VALLEY FOR THE START OF THE WEEKEND. HIGH PRESSURE OVER
NORTHERN ONTARIO SHOULD DOMINATE THE WEATHER FOR FRIDAY WITH A
COOL NORTHEAST WIND INTO LOWER MICHIGAN. STATIONARY FRONT WILL RUN
WEST-EAST ACROSS THE OHIO VALLEY AND WILL BE THE MAIN FOCUS FOR
PRECIPITATION FRIDAY...SO ITS NOT IMPOSSIBLE THAT THE NORTHERN
FRINGES OF THAT ACTIVITY COULD IMPACT FAR SOUTHERN PORTIONS OF THE
FORECAST AREA LATER FRIDAY...BUT MORE LIKELY THAT RAIN CHANCES
WILL INCREASE SATURDAY AS UPPER DISTURBANCE HELPS BUCKLE THE FRONT
NORTHWARD WHILE TURNING MID/UPPER LEVEL WINDS MORE SOUTHWESTERLY.
SO WILL KEEP FRIDAY DRY...THEN INCREASING RAIN CHANCES FOR
SATURDAY INTO SATURDAY NIGHT. GOOD BIT OF SPREAD BEYOND SATURDAY
REGARDING EVOLUTION OF UPPER LEVEL ENERGY AND RESULTANT SURFACE
RESPONSE... CURRENT PREFERENCE IS TO KEEP THE LATTER HALF OF THE
WEEKEND DRY (ESSENTIALLY A CONSISTENCY ISSUE)...AND START THE NEW
MONDAY FORECAST OUT DRY AS WELL (BOTH MOST CERTAINLY SUBJECT TO
CHANGE).

EXTENDED TEMPERATURES WON'T BE TOO OUT OF THE ORDINARY...PROBABLY
COOLER THAN AVERAGE THROUGH THE FIRST HALF OF THE WEEKEND...THEN
BACK CLOSER TO NORMAL FOR SUNDAY/MONDAY.

JPB

&&

.MARINE.../ISSUED AT 351 PM/

WEAK PRESSURE GRADIENT FORECAST TO BE IN PLACE TUESDAY AS A WARM
FRONT LIFT INTO THE UPPER GREAT LAKES...WHICH MEANS LAKE BREEZES AND
LOCAL PRESSURE EFFECTS WILL DOMINATE THE NEARSHORE WINDS TUESDAY
AFTERNOON.  SYNOPTIC SOUTHWEST FLOW WILL PICK UP TUESDAY NIGHT AND
CONTINUE INTO WEDNESDAY.  COULD BE SOME BORDERLINE SMALL CRAFT
CONDITIONS ESPECIALLY ON THE LAKE MICHIGAN SIDE OF THE HOUSE.   COLD
FRONT COMES THROUGH EARLY THURSDAY MORNING...WHICH WILL SHIFT WINDS
AROUND TO THE NORTHWEST.  INCREASING DEW POINTS WILL ALSO LEAD TO
SOME FOG DEVELOPING AS WELL (AGAIN MOST PREVALENT WITHIN LAKE
MICHIGAN NEARSHORE ZONES.)

JPB

&&

.AVIATION.../ISSUED AT 700 PM/...VALID FOR 00Z TAFS

ASIDE FROM SOME LATE NIGHT/EARLY MORNING FOG (MVFR VSBYS)...EXPECT
MAINLY VFR CONDITIONS THRU THE 24 HR TAF PERIOD. SCATTERED SHOWERS
AND THUNDERSTORMS WILL IMPACT MAINLY PLN AND APN THIS EVENING...WITH
LESSER CHANCES OF PRECIP FOR TVC THROUGH MIDNIGHT. PRECIP SHOULD COME
TO AN END BY 06Z WITH LOSS OF DIURNALLY ENHANCED INSTABILITY. PRECIP
CHANCES WILL BE RENEWED BY TUESDAY AFTERNOON...BUT TIMING AND AREAL
COVERAGE IS STILL IN QUESTION. WILL LEAVE PRECIP OUT OF THE TUESDAY
AFTERNOON TAF FOR NOW...BUT WILL UPDATE/AMEND AS NEEDED.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 6, 3:17 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
417 PM EDT MON JUN 6 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
071000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
417 PM EDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...MAINLY THROUGH THE
EVENING HOURS.  THERE IS A CHANCE THAT STORMS MAY BECOME STRONG OR
SEVERE PRODUCING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH
WEDNESDAY NIGHT. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT. DISPATCHERS...
PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

In the hours before

Special weather statement, Jun 6, 5:34 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
634 PM EDT MON JUN 6 2011

MIZ016>018-062315-
CHEBOYGAN MI-EMMET MI-PRESQUE ISLE MI-
634 PM EDT MON JUN 6 2011

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS...

AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONWAY...OR NEAR PETOSKEY...MOVING EAST AT
30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  INDIAN RIVER...
  ONAWAY...
  REASONERS CORNER...
  BURT LAKE...
  BURT LAKE STATE PARK...
  TOPINABEE...
  KOEHLER TOWNSHIP...
  AFTON...
  TOWER...
  ONAWAY STATE PARK...
  ALLIS TOWNSHIP...
  PIGEON RIVER STATE FOREST...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The NCL Michigan radar (KAPX), 116 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
June 6, 7:39 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 0.98 mi NNE of Sturgeon Point
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.724, -83.275

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2011Every state in 2011This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326394.